Virginia, 2014

Dense Fog in Virginia, August 25, 2014

August 25, 2014 · NWS LWX · 5 events in 5 counties and zones

High pressure was located across the Mid-Atlantic. Calm winds and clear skies led to dense fog formation across valley locations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was located across the Mid-Atlantic. Calm winds and clear skies led to dense fog formation across valley locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 24, 7:14 PM EST, 7 hours 1 minute earlier.

Area forecast discussion, Aug 24, 7:14 PM EST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
814 PM EDT SUN AUG 24 2014

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE REGION THROUGH WEDNESDAY BEFORE
A COLD FRONT PASSES THROUGH THE AREA WEDNESDAY NIGHT INTO
THURSDAY. HIGH PRESSURE WILL RETURN FOR LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
HIGH PRESSURE CONTINUES TO BUILD ACROSS THE MID-ATLANTIC FROM THE
NORTH THIS EVENING. CLOUD COVER HAS BEEN GRADUALLY RETREATING TO
THE WEST...WITH A CLEAR TO SCATTERED CLOUD DECK OVER THE
BALTIMORE/WASHINGTON METROS...SRN MD AND THE VA PIEDMONT.
SUBSIDENCE FROM THE HIGH IS EXPECTED TO CONTINUE TO ERODE THE
EASTERN EDGE OF THE CLOUD DECK THIS EVENING...WITH CLEAR TO PARTLY
CLOUDY SKIES EXPECTED OVER THE ENTIRE CWA EXCEPT PORTIONS OF THE
HIGHLANDS BY MIDNIGHT. TEMPS ARE EXPECTED TO DROP INTO THE LOW 60S
BY MIDNIGHT OVER MOST OF THE CWA...WITH LOW 70S PERSISTING OVER
THE BALTIMORE/WASHINGTON URBAN AREAS.

HIGH PRESSURE WILL CONTINUE TO DROP INTO THE AREA FROM THE NORTH
AND EAST TONIGHT THROUGH MONDAY. DRIER AIR WILL SLOWLY WORK ITS
WAY INTO THE AREA. CLOUDS WILL CONTINUE TO DECREASE OVERNIGHT FROM
THE LOSS OF DAYTIME HEATING AND ALSO SUBSIDENCE FROM BUILDING
HIGH PRESSURE. MIN TEMPS WILL RANGE FROM THE MID TO UPPER 50S
ACROSS MOST LOCATIONS TO THE MIDDLE 60S IN DOWNTOWN WASHINGTON AND
BALTIMORE. PATCHY FOG IS EXPECTED LATE TONIGHT...MAINLY ACROSS
RIVER VALLEYS AND RURAL AREAS.

HIGH PRESSURE WILL REMAIN OVERHEAD MONDAY...BRINGING DRY
CONDITIONS ALONG WITH SUNSHINE. ANY FOG WILL BURN OFF BY MID-
MORNING. MAX TEMPS WILL BE A FEW DEGREES WARMER THAN TODAY DUE TO
MORE SUNSHINE...RANGING FROM THE LOWER 70S IN THE MOUNTAINS TO THE
LOWER 80S ACROSS MOST OTHER LOCATIONS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGE AXIS NUDGES OVERHEAD MONDAY NIGHT INTO TUESDAY MORNING.
WITH HIGH PRESSURE AND DRY AIRMASS IN PLACE...GOOD RADIATIONAL
COOLING SHOULD MAKE TUESDAY MORNING THE COOLEST OF THE WEEK. SOME
RADIATIONAL FOG WILL BE POSSIBLE AS WELL...ALTHOUGH IT SHOULD BE
CONFINED TO RIVER VALLEYS. UPPER RIDGE BEGINS TO FLATTEN OUT TUESDAY
NIGHT INTO WEDNESDAY WITH LOWER LEVEL WARM AIR ADVECTION AND AXIS OF
MOISTURE ADVECTING IN FROM THE WEST. TEMPERATURES AND HUMIDITY WILL
BEGIN TO INCREASE WEDNESDAY AS A RESULT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER RIDGE DOMINATES ACROSS THE SOUTHEAST CONUS LATE IN THE WEEK
AND THROUGH THE WEEKEND AS TROPICAL SYSTEM SWINGS EAST OFFSHORE THE
SOUTHEAST COAST. NORTHERN STREAM CANADIAN TROUGH DIVES SOUTHEAST
ACROSS THE NORTHEAST CONUS AND PUSHES A SURFACE COLD FRONT THROUGH
THE REGION WEDNESDAY NIGHT INTO THURSDAY. SHOULD SEE SOME SHOWERS
AND A FEW STORMS WITH THIS FROPA BEFORE COOLER AIR ADVECTS IN FOR
FRIDAY. UPPER RIDGE LOOKS TO RE-AMPLIFY ACROSS THE REGION FOR THE
WEEKEND AS FRONT RETREATS AS A WARM FRONT SATURDAY. ANOTHER COLD
FRONTAL BOUNDARY WILL THEN APPROACH FROM THE NORTHWEST AHEAD OF
APPROACHING MID-LEVEL NORTHERN STREAM TROUGH. THIS WILL RESULT IN
UNSETTLED CONDITIONS THROUGH THE WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT AT MOST TERMINALS. PATCHY BR
MAY CAUSE MVFR/IFR VSBYS LATE TONIGHT INTO EARLY MONDAY
MORNING...ESPECIALLY FOR KMRB AND KCHO. ANY FOG WILL BURN OFF BY
MID-MORNING MONDAY AND VFR CONDITIONS ARE EXPECTED FOR THE REST OF
THE DAY. WINDS BECOME LGT/VRB TONIGHT...THEN E-NE FLOW OF LESS
THAN 10KT EXPECTED MONDAY.

HIGH PRESSURE WILL BE IN PLACE MONDAY NIGHT THROUGH
WEDNESDAY. A COLD FRONT WILL BRING THE CHANCE OF SHOWERS AND STORMS
AS IT PASSES THROUGH WEDNESDAY NIGHT INTO THURSDAY. A WARM FRONT
WILL LIFT NORTH ACROSS THE AREA SATURDAY AND UNSETTLED WEATHER
CONDITIONS ARE EXPECTED THROUGH THE WEEKEND.

&&

.MARINE...
EAST TO NORTHEAST WINDS ARE EXPECTED THROUGH TONIGHT. A SMALL
CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT INCLUDING THE
TANGIER SOUND. WIND GUSTS MAY BE SUB-SCA THIS EVENING...BUT ENOUGH
OF A PRESSURE GRADIENT SHOULD BE IN PLACE FOR WINDS TO INCREASE
AGAIN OVERNIGHT. MODEL SOUNDINGS THIS EVENING CONTINUE TO SUGGEST
THIS...SO WILL LEAVE THE SCA IN PLACE.

NORTHEAST WINDS WILL CONTINUE MONDAY...BUT WIND SPEEDS SHOULD
REMAIN BELOW SCA CRITERIA.

HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN MONDAY
NIGHT THROUGH WEDNESDAY WITH WINDS REMAINING BELOW SCA LEVELS. A
COLD FRONT WILL BRING THE CHANCE OF SHOWERS AND WEDNESDAY NIGHT INTO
THURSDAY. A WARM FRONT WILL LIFT NORTH ACROSS THE AREA SATURDAY AND
UNSETTLED WEATHER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
A PERSISTENT ONSHORE FLOW HAS CAUSED TIDAL ANOMALIES TO REMAIN
AROUND 1 TO 1.25 FEET ABOVE NORMAL. THE FLOW PATTERN WILL NOT
CHANGE FOR THE NEXT COUPLE OF TIDE CYCLES...MEANING TIDAL ISSUES
WILL LINGER. THE EVENING TIDE WILL BE THE LOWER OF THE TWO
ASTRONOMICALLY...BUT WATER LEVELS WILL BE NEAR MINOR FLOODING
THRESHOLDS. THERE IS A BETTER CHANCE FOR MINOR FLOODING WITH THE
HIGH TIDE LATE TONIGHT INTO MONDAY MORNING SINCE THAT WILL BE THE
HIGHER OF THE TWO ASTRONOMICAL NORMS. A COASTAL FLOOD ADVISORY IS
IN EFFECT UNTIL MONDAY MORNING FOR THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY FROM ANNE ARUNDEL COUNTY TO ST MARYS...AND
FOR THE UPPER TIDAL POTOMAC RIVER NEAR WASHINGTON DC AND
ALEXANDRIA.

AS FOR BALTIMORE...ANOMALIES OF LESS THAN 1 FOOT WERE NOT ENOUGH
FOR MINOR FLOODING EARLY THIS EVENING. CBOFS HAS BEEN FORECASTING
AN INCREASE IN ANOMALIES FOR THE MONDAY MORNING HIGH TIDE...BUT IT
HAS ALSO HAS BEEN OVERESTIMATING DEPARTURES SUNDAY. A 1.2 FOOT
ANOMALY WILL BE NEEDED FOR MINOR FLOODING MONDAY MORNING...WHICH
MAY BE DIFFICULT TO ACHIEVE GIVEN A LIGHT WIND REGIME TONIGHT.
WILL CONTINUE TO MONITOR.

CBOFS INDICATES POTENTIAL TO TOUCH MINOR COASTAL FLOODING FOR
POINTS IN CALVERT AND ST. MARYS COUNTIES FOR THE MONDAY AFTERNOON
HIGH TIDE. WILL REFRAIN FROM EXTENDING THEIR ADVISORIES AT THIS
POINT IN TIME SINCE THE FORECAST IS MARGINAL.

LITTLE CHANGE TO THE OVERALL PATTERN THROUGH TUESDAY...SO WERE NOT
OUT OF THE WOODS FOR TUE MORNING EITHER.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 11 AM EDT MONDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 5 AM EDT MONDAY FOR MDZ017-018.
     COASTAL FLOOD ADVISORY UNTIL 11 AM EDT MONDAY FOR MDZ014.
VA...COASTAL FLOOD ADVISORY UNTIL 11 AM EDT MONDAY FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KCS
SHORT TERM...AEB
LONG TERM...AEB
AVIATION...BJL/AEB
MARINE...BJL/AEB
TIDES/COASTAL FLOODING...KCS/BJL
Hazardous weather outlook, Aug 24, 6:37 PM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT SUN AUG 24 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
250945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
737 PM EDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT INCLUDING
THE TANGIER SOUND...AND FOR THE LOWER TIDAL POTOMAC RIVER FROM
COBB ISLAND TO SMITH POINT.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY FROM ANNE ARUNDEL TO
ST MARYS COUNTIES...AND THE SHORE OF THE UPPER TIDAL POTOMAC RIVER
IN WASHINGTON DC AND ALEXANDRIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COASTAL FLOOD ADVISORY CONTINUES THROUGH MONDAY MORNING FOR
WASHINGTON DC AND ALEXANDRIA ALONG THE UPPER TIDAL POTOMAC
RIVER...AND FOR ANNE ARUNDEL COUNTY ALONG THE MARYLAND CHESAPEAKE
BAY.

MINOR TIDAL FLOODING WILL BE POSSIBLE NEAR HIGH TIDE THROUGH
TUESDAY MORNING. TIDAL INUNDATION WILL BE MOST LIKELY DURING THE
MORNING TIDE CYCLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-250945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
737 PM EDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Rockingham

When
August 25, 2:15 AM EST to 7:25 AM EST
Where
Rockingham County
Reported by
AWOS
Coordinates
38.512, -78.876 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less was measured at surrounding locations.

Dense Fog, Page

When
August 25, 2:15 AM EST to 8:10 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less was measured at surrounding locations.

Dense Fog, Warren

When
August 25, 3:15 AM EST to 7:50 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less was measured at surrounding locations.

Dense Fog, Frederick

When
August 25, 4:15 AM EST to 7:25 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less was measured at Wichester Airport.

Dense Fog, Clarke

When
August 25, 4:15 AM EST to 7:25 AM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less was measured at surrounding locations.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540195, 540197, 540198, 540196, 540199.